New Mexico, 2008

High Wind in New Mexico, November 5, 2008

November 5, 2008 · NWS MAF · 1 event in 1 county or zone

S. moved across the Rockies into the Plains, resulting in strong winds mixing down to the surface behind a Pacific cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough over the western U.S. moved across the Rockies into the Plains, resulting in strong winds mixing down to the surface behind a Pacific cold front. The high winds lasted for more than 12 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 5, 4:41 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 5, 4:41 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 AM CST WED NOV 5 2008

.DISCUSSION...

&&

.AVIATION...
STRONG UPPER TROUGH MOVING ACROSS ROCKIES TODAY WILL RESULT IN WINDY
CONDITIONS.  WIND SPEEDS PICKED UP BRIEFLY AROUND MIDNIGHT THEN
SLACKED OFF... EXPECT STRONG WIND TO KICK BACK IN BETWEEN 15Z AND 18Z
WITH GUSTS OF 30KTS OR MORE=

&&

.PREV DISCUSSION... /ISSUED 345 AM CST WED NOV 5 2008/

DISCUSSION...
LARGE UPPER LEVEL TROUGH/LOW CENTER WILL PASS BY WELL TO THE NORTH
TODAY AND TONIGHT. THIS TRACK SHOULD KEEP THE FORECAST AREA ON THE
DRY BUT WINDY SIDE OF THE SYSTEM TODAY. HAVE ADDED THE DAVIS
MOUNTAINS INTO THE HIGH WIND WARNING FOR TODAY WHERE 50 KNOTS OF
WIND IS FORECAST AT 700 MILLIBARS BY 18Z. HAVE ALSO INCLUDED A WIND
ADVISORY FOR THE SOUTHEAST NEW MEXICO PLAINS...PORTIONS OF THE
NORTHERN PERMIAN BASIN...MARFA PLATEAU AND THE UPPER TRANS PECOS
WHERE THE GRADIENT WILL BE TIGHTEST. THE SURFACE COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL TRACK THROUGH THE REGION TONIGHT
RESULTING IN MUCH COOLER TEMPERATURES TONIGHT AND THURSDAY. THE
LARGE UPPER LEVEL LOW WILL MOVE SLOWLY THROUGH THE UPPER MISSISSIPPI
VALLEY AND WESTERN GREAT LAKES THURSDAY NIGHT THROUGH FRIDAY NIGHT.
THIS WILL ALLOW ADDITIONAL ENERGY TO DIVE DOWN THE BACK SIDE OF THE
SYSTEM AND ALLOW REINFORCING COOLER AIR INTO THE AREA. HIGH
TEMPERATURES FRIDAY AND SATURDAY WILL NOT BE TOO DIFFERENT FROM
WHAT IS FORECAST FOR THURSDAY (NEAR AND SLIGHTLY BELOW NORMAL).
THERE WILL BE THE POTENTIAL FOR FREEZING OR NEAR FREEZING
TEMPERATURES ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND PORTIONS OF
THE PERMIAN BASIN AND MOUNTAINS AND MARFA PLATEAU THURSDAY AND
FRIDAY NIGHT WITH VERY LOW DEW POINTS FORECAST TO BE IN PLACE.

THE NEXT UPPER LEVEL STORM SYSTEM WILL TAKE AIM ON THE REGION
SUNDAY AND MONDAY. WILL CONSIDER THE SLOWER...DEEPER AND MORE MOIST
ECMWF TO BE THE OUTLIER AT THIS TIME AS THE GFS ENSEMBLES DO NOT
SUPPORT THIS SOLUTION. THIS WOULD MEAN MORE WIND SUNDAY
WITH NO PRECIPITATION MENTIONED IN THE FORECAST. DRY CONDITIONS
AND BELOW NORMAL TEMPERATURES WILL FOLLOW THE PASSAGE OF THE
UPPER LEVEL SYSTEM EARLY NEXT WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...DAWSON...
     GAINES...MARFA PLATEAU...MARTIN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Nov 5, 3:15 AM MST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CST WED NOV 5 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
415 AM CST WED NOV 5 2008 /315 AM MST WED NOV 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
TODAY INTO THIS EVENING.  SUSTAINED WIND SPEEDS OVER 40 MPH WITH
GUSTS TO 70 MPH WILL BE POSSIBLE.  A HIGH WIND WARNING IS IN EFFECT
FOR THE GUADALUPE AND DAVIS MOUNTAINS TODAY.  WINDY CONDITIONS ARE
ALSO EXPECTED ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS... THE NORTHERN
PERMIAN BASIN... PORTIONS OF THE TRANS PECOS... VAN HORN REGION...
AND MARFA PLATEAU.  SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH WILL BE POSSIBLE.  A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
November 5, 6:51 AM MST to 7:51 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Sustained measured winds of 40 mph or more, with gusts peaking at 70 mph, occured at KGDP.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142135.